Alert archive / Michigan / Frost Advisories in 2015

Frost Advisory 4, NWS Grand Rapids, MI

May 20, 20154 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 20, 2015, 3:43 PM EDT for 4 counties in Michigan. It took effect at May 21, 2015, 2:00 AM EDT. It was in force for 88 min.

The area

The counties it named.

The facts

Issued
May 20, 2015, 3:43 PM EDT (19:43 UTC)
In effect from
May 21, 2015, 2:00 AM EDT
Expired
May 21, 2015, 3:28 AM EDT
In force
88 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WWUS73 KGRR 201943
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT WED MAY 20 2015

MIZ037>040-210345-
/O.NEW.KGRR.FR.Y.0004.150521T0600Z-150521T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
343 PM EDT WED MAY 20 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * AREAS OF FROST ARE EXPECTED OVERNIGHT.

 * TEMPERATURES WILL FALL INTO THE MIDDLE 30S IN MOST LOCATIONS.

 * COLDER TEMPERATURES ARE EXPECTED IN THE LOW LYING AREAS.

IMPACTS...

 * FRUIT TREES AND OTHER TENDER EARLY SEASON VEGITATION MAY BE
   DAMAGED IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

DUKE
2 follow-up statements
789 
WWUS73 KGRR 210238
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EDT WED MAY 20 2015

MIZ037>040-211045-
/O.CON.KGRR.FR.Y.0004.150521T0600Z-150521T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
1038 PM EDT WED MAY 20 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

HAZARDOUS WEATHER...

 * AREAS OF FROST ARE EXPECTED OVERNIGHT.

 * TEMPERATURES WILL FALL INTO THE MIDDLE 30S IN MOST LOCATIONS.

 * COLDER TEMPERATURES ARE EXPECTED IN THE LOW LYING AREAS.

IMPACTS...

 * FRUIT TREES AND OTHER TENDER EARLY SEASON VEGITATION MAY BE 
   DAMAGED IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

HOVING
290 
WWUS73 KGRR 210728
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EDT THU MAY 21 2015

MIZ037>040-210830-
/O.CAN.KGRR.FR.Y.0004.000000T0000Z-150521T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
328 AM EDT THU MAY 21 2015

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
FROST ADVISORY. TEMPERATURES WILL LIKELY HOLD ABOVE FREEZING
THROUGH THE MORNING HOURS.



&&

$$

HOVING

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 20, 3:29 PM EDT, 14 minutes earlier.

Area forecast discussion, May 20, 3:29 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT WED MAY 20 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 329 PM EDT WED MAY 20 2015

COOLER THAN NORMAL WEATHER WILL CONTINUE THE REST OF THE WORK
WEEK...WITH FROST A GOOD BET EACH NIGHT ACROSS PORTIONS OF CENTRAL
LOWER MICHIGAN. SOME LIGHT RAIN SHOWERS OR SPRINKLES ARE POSSIBLE
ALONG INTERSTATE 94 THIS EVENING INTO TONIGHT. ANY RAINFALL AMOUNTS
WILL BE VERY LIGHT. AFTER A DRY AND PARTLY TO MOSTLY SUNNY DAY ON
THURSDAY SOME LIGHT RAIN SHOWERS WILL MOVE THROUGH THE AREA THURSDAY
NIGHT ALONG AND AHEAD OF A COLD FRONTAL PASSAGE. WARMER AIR WILL
MOVE IN FOR THE HOLIDAY WEEKEND WITH CHANCES FOR SHOWERS AND STORMS
RETURNING FOR SUNDAY INTO MEMORIAL DAY. HIGHS WILL REMAIN IN THE 60S
THE REST OF THE WORK WEEK RISING INTO THE 70S FOR SUNDAY AND
MEMORIAL DAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 329 PM EDT WED MAY 20 2015

SHORT TERM FOCUS WAS ON CHANCES FOR RAIN IN THE SOUTH THIS
EVENING...FROST POTENTIAL ACROSS CENTRAL LOWER MI TONIGHT AND THE
CHANCE FOR RAIN THURSDAY NIGHT WITH THE NEXT FRONT.

DECIDED TO ADD A MENTION OF LIGHT RAIN SHOWERS ALONG INTERSTATE 94
THIS EVENING AFTER ALL. HI-RES MODELS LIKE THE HRRR CONTINUE TO
INDICATE RAIN MAKING IT INTO OUR CWA...AND UPSTREAM RADAR TRENDS
WOULD AGREE. THAT SAID DRY AIR OVER LOWER MICHIGAN WILL TRY TO ERODE
IT AS IT MOVES IN. DEW POINT DEPRESSIONS AT THE SURFACE ACROSS THE
GRR CWA ARE IN EXCESS OF 20F IN MOST AREAS. PRECIP IS JUST TOO CLOSE
AT THIS POINT TO IGNORE. HAVE 20 PCT WORDING ALONG I-94 FOR NOW. WE
WILL BE WATCHING TO SEE IF IT MAKES IT INTO THE CWA AS WELL AS IF IT
TRENDS FURTHER NORTH TOWARDS I-96 WHICH THE HRRR CONTINUES TO SHOW
AS WELL.

OPTED TO ISSUE A FROST ADVISORY ACROSS THE FAR NORTHERN ROW OF
COUNTIES ALONG U.S. 10. CLOUDS WILL CLEAR OUT UP THERE OVERNIGHT
WITH VERY DRY AIR IN PLACE. VERY COLD READINGS OCCURRED LAST NIGHT
UP THERE AND THE AIR MASS HAS NOT CHANGED. FROST AND FREEZING
TEMPERATURES WILL BE POSSIBLE THE NEXT COUPLE NIGHTS UP THERE AS
WELL...THURSDAY NIGHT AND FRIDAY NIGHT.

A COLD FRONT WILL SWING THROUGH LOWER MICHIGAN THURSDAY NIGHT WITH
ALL OF THE SHORT TERM MODELS KICKING OUT SOME LIGHT PRECIPITATION.
THE COLD FRONT IS ASSOCIATED WITH AN UPPER LOW DRIFTING SOUTHEAST
ACROSS ONTARIO. MAY BE JUST ENOUGH MOISTURE AND LIFT FOR A FEW
SHOWERS. WILL CARRY 30 PCT CHANCES FOR RAIN THURSDAY NIGHT.

OTHERWISE QUIET WEATHER IS EXPECTED DURING THE DAY ON THURSDAY AND
AGAIN FRIDAY AND FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 329 PM EDT WED MAY 20 2015

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE
SUNDAY THROUGH WEDNESDAY. THE WEATHER WILL TREND WARMER AND MORE
HUMID THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.

SATURDAY IS SHAPING UP TO BE A BEAUTIFUL DAY WITH SURFACE HIGH
PRESSURE SLIDING OFF TO THE SOUTHEAST AND AN UPPER RIDGE BUILDING
INTO THE GREAT LAKES REGION. SOUTHWESTERLY RETURN FLOW SETS UP ON
SATURDAY...AND LOWER MICHIGAN WILL FINALLY START TO WARM UP AFTER A
COOL WEEK. HIGHS SHOULD BE AROUND 70 ON SATURDAY.

TEMPS WILL BE WARMER STILL ON SUNDAY AS A WARM FRONT APPROACHES FROM
THE SOUTH. TIMING DIFFERENCES EXIST BETWEEN THE LATEST GFS AND EURO.
THE 12Z EURO KEEPS SW LOWER MI MOSTLY DRY ON SUNDAY...WITH PERHAPS
SOME LIGHT RAIN MOVING INTO THE EXTREME SW CWA SUNDAY EVENING. THE
GFS IS MUCH WETTER SUNDAY. I WOULD DEFINITELY FAVOR A DRY SUNDAY
MORNING WITH PRECIP CHANCES INCREASING SUNDAY EVENING AND ESPECIALLY
SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
THROUGH WEDNESDAY...WITH SOME BREAKS IN THERE OF COURSE. CONFIDENCE
IS SEVERE WEATHER IS LOW AT THIS TIME...BUT SOME INSTABILITY DOES
DEVELOP MONDAY AFTERNOON AND EVENING PRIMARILY SOUTH OF I-96 ALONG
WITH 30-40 KNOTS OF 0-6 KM BULK SHEAR. HIGHS MONDAY THROUGH
WEDNESDAY OF NEXT WEEK SHOULD BE IN THE MID TO UPPER 70S. 80 DEGREES
SEEMS POSSIBLE ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 154 PM EDT WED MAY 20 2015

VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THURSDAY AFTERNOON.
HIGH CLOUDS WILL CONTINUE TO STREAM IN FROM THE WEST THIS
AFTERNOON AS AN UPPER WAVE OF LOW PRESSURE SWINGS INTO THE WESTERN
GREAT LAKES. CONSIDERABLE MID CLOUDS CAN BE EXPECTED AFTER 23Z
THIS EVENING...BASED BETWEEN 5 KFT AND 7KFT. SCATTERED CLOUDS
BELOW 5 KFT ARE POSSIBLE AFTER 00Z AT AZO/BTL/JXN.

IN ADDITION...A BAND OF LIGHT RAIN IS EXPECTED TO MOVE ACROSS
SOUTHERN LOWER MICHIGAN MAINLY BETWEEN 23Z AND 04Z THIS EVENING.
RAIN SHOWERS ARE EXPECTED TO ERODE SOMEWHAT AS THEY MOVE EAST INTO
LOWER MICHIGAN. FAIR AMOUNT OF UNCERTAINTY...SO INCLUDED VCSH AT
AZO/BTL. BOTTOM LINE...LIGHT RAIN SHOWERS ARE A POSSIBILITY AT
AZO/BTL/JXN AFTER 23Z...BUT CIGS AND VSBYS ARE EXPECTED TO REMAIN
VFR.

&&

.MARINE...
ISSUED AT 329 PM EDT WED MAY 20 2015

NOT EXPECTING SIGNIFICANT WINDS OR WAVES THE NEXT SEVERAL DAYS.
WINDS WILL COME UP A BIT THIS EVENING FROM HOLLAND SOUTH AND THEN
AGAIN THURSDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONTAL
PASSAGE. IN BOTH CASES EXPECTING WINDS AND WAVES TO REMAIN BELOW
SMALL CRAFT ADVISORY THRESHOLDS. WAVES MAY RISE INTO THE 2-3 FOOT
RANGE DURING THE AFOREMENTIONED TIMES.

&&

.HYDROLOGY...
ISSUED AT 1139 AM EDT WED MAY 20 2015

NO REAL IMPACTS ARE EXPECTED IN THE NEAR FUTURE. RIVERS ARE STABLE
OR SLOWLY FALLING. ONLY SLIGHT CHANCES OF RAIN EXIST LATE THURSDAY
INTO EARLY FRIDAY. ANY MEANINGFUL PRECIPITATION IS EXPECTED TO
HOLD OFF UNTIL AT LEAST SUNDAY.

BY SUNDAY...CHANCES FOR PRECIPITATION WILL INCREASE AS A WARM
FRONT LIFTS NORTH AND BECOMES STATIONARY SOMEWHERE OVER THE GREAT
LAKES REGION. THE PLACEMENT OF THIS BOUNDARY...AND THE POSSIBILITY
OF IT MEANDERING A BIT...MAY PROVIDE MULTIPLE CHANCES FOR RAIN
THROUGH MUCH OF NEXT WEEK. THIS WILL BE SOMETHING TO MONITOR AND
UPDATES WILL BE PROVIDED AS WE GET CLOSER TO THE WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT THURSDAY FOR MIZ037>040.

LM...NONE.
&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...EBW
AVIATION...EBW
HYDROLOGY...JAM
MARINE...DUKE
Hazardous weather outlook, May 20, 5:00 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT WED MAY 20 2015

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
210900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST AND FREEZING TEMPERATURES ARE POSSIBLE FRIDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

Nearby

Frost Advisories in Michigan, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.